Discussions that mention valium

Dizziness / Vertigo board


Hi!
Even though I am relatively new to this whole vestibular disorder condition, I wanted to let you know what my experience has been. I've found that as I've read through the postings on this health board, I have gleaned an enormous amount of helpful information just hearing other people's stories - information that has given me insight into what's going on in my case!!! (It's also really helped me be more informed as I deal with the drs., too!)

Though my experience has been a bit different than yours, it some ways it's similar. My main problem is the disequilibrium and dizziness that I have had since Jan. of this year, when I had a major vertigo episode. Like you, if I move too quickly, I get quite "spinny." After being treated unsuccessfully for BPPV, my ENT had the physical therapist switch to a vestibular rehabilitation program. If you do a bit of reading through these pages, you're going to see a pretty common thread - despite the originating cause of the vestibular problem, the treatment is pretty much the same for all who have the residual problems of an uncompensated brain - VRT. In fact, my ENT told me that is was very, very possible to not be able to come up with any conclusive diagnosis, despite all the testing (I have my consult next week for my MRI, ENG, VAT, posturography, etc.). He said that sometimes it's just impossible to know just exactly what has gone on - but to go ahead and start the VRT and get the brain acclimated to the change/damage that's obviously taken place, given the symptoms that still remain.

You'll also read about the pros and cons of symptom-reducing meds (like meclizine, valium, etc.). All the research I could find (and lots of expereinced veterans here on this health board) support the theory that it's better to not take anything while doing the VRT - those meds suppress the part of the brain that needs to be wide awake and ready to learn new skills.

This may all be old news to you, but just thought I'd throw in my 2 cents after reading your post. I do hope you are doing well - so glad to hear that you haven't spent too much time being totally incapacitated by this miserable condition!!! Hope you're able to have a great weekend!!! :)

Robin in CA
Thanks so much for all of the responses!

I have never had any head injuries of any sort. I don't know where this came from. I also don't have ANY problems whatsoever with my ears. No ringing, hearing loss, pain or anything at all. Also, during an attack my vertigo lasts for about 5-10 minutes before the dizziness stops. During that time, especially with the first attack, vomiting soon follows. But, on a normal day, the vertigo only lasts about 10 seconds or so if I drastically change positions (flipping my head upside down to put on a towel or putting my head up to look above me). During the first attack, I was prescribed Meclizine to control the vertigo, but it didn't help. Then I was given Valium, and that helped, but I didn't want to have to rely on any drug to get me through the day, so after a few days, I kicked the drugs completely and just dealt with it. I did baby my head during that time, otherwise the vomiting would have been occurring and I didn't want to deal with that. I would have rather been on meds. Even to this day, I try to avoid certain things, such as dying my hair. I used to dye my hair every couple of months, but I haven't done it since because I know that if I kept my head in the same position for that long (while rinsing dye and conditioning), I wouldn't tolerate it too well.

So, is an ENT my best bet??? Are ear problems always associated with BPPV???

Ladies, thank you so much for your help.
Hi Barton....it's definitely hard to say that continuing vertigo for 5 - 10 minutes would be BPPV...I've never had that experience, nor can I even imagine having vertigo for that long of a span. I have had longer vertigo spells when I was having a left sided attack (I'm suspecting in another canal other than posterior)..but I tried different head movements to get it to stop.

No wonder you'd feel nauseated and throw up!!

But, it could still be BPPV, and the crystal(s) stuck on/in a specific area and not moving at all with head movements. It could be in another canal or even both ears....Since it is with head movements, it would be a more likely diagnosis firstly...then if it doesn't fit or continues, then maybe you have two things going on at the same time.

All vestibular disorders are not associated with BPPV....but many vestibular disorders can set BPPV in motion -- nothing like adding fuel to an already burning fire! As well, other symptoms can mimic or be the same as BPPV -- not meaning the vertigo initiation, but continuing symptoms.

I guess from what I've read that an ENT might not be the best bet for initial diagnosis....my doc was an ENT and the ENT department..but classified as an Otolaryngologist. Others from what I've read here suggest being sent to a Neurotologist. I would think either would be best bets. There are definitely some ENTs that specialise in vestibular disorders...others wouldn't have a clue I would assume. That's where the research on your part comes in. Get referred to a specialist of vestibular disorders firstly just so that you don't have to wait unnecessarily for other appointments -- since they can take forever to come around anyway..so you may as well cut to the chase so to say.

I personally don't think it would be in your best interests to always stay away from dyeing your hair -- meaning keeping your life limited,, you might have an alternative......maybe the hairstylist can wash your hair with you leaning in the sink instead of you being backwards. You'll know what to expect..just be a bit more guarded when you do so.

I can see how the valium will help....maybe save it for days you're having trouble functioning.

I agree that you might just want to try the Modified Epley at home and see if you get any improvement. You will firstly have to identify the affected side.

Please keep us posted as to how you're doing (appointments, symptoms, etc).

Best to you,
quincy